Alabama, 2011

Damaging Wind in Alabama, December 22, 2011

December 22, 2011 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced high winds that caused minor damage to a barn and downed several trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced high winds that caused minor damage to a barn and downed several trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 22, 2:30 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 22, 2:30 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST THU DEC 22 2011

.MARINE...WENT AHEAD AND MADE A FEW ADJUSTMENTS TO THE WINDS FOR
THIS AFTERNOON AND EARLY TONIGHT. THE COLD FRONT WHICH WAS
FORECASTED TO MOVE ACROSS THE MARINE AREA LATER THIS AFTERNOON IS
MOVING ACROSS THE AREA A TAD EARLIER THAN ANTICIPATED. LOW CLOUDS
ALONG WITH LIGHT RAIN AND DRIZZLE WILL PRECEDE THE FRONT NEAR THE
COAST THIS EVENING AND OFFSHORE FOR MOST OF THE NIGHT AND POSSIBLY
THROUGH THU MORNING. A LIGHT TO MODERATE WESTERLY FLOW CAN BE
EXPECTED IN THE WAKE FRONT FOR A FEW HOURS BUILDING TO 15 TO 20
KNOTS LATER THIS EVENING AND OVERNIGHT. AS A RESULT THE SMALL CRAFT
ADVISORY WILL LIKELY EXPIRE AT 7 PM THIS EVENING WITH EXERCISE
CAUTION CONDITIONS CONTINUING THROUGH MOST OF THE NIGHT CONTINUING
INTO THURSDAY. SEAS AT 4 TO 6 FEET OFFSHORE THIS AFTERNOON WILL
SUBSIDE TO 2 TO 4 FEET OUT TO 20 NM BUT REMAIN CLOSE TO 4 TO 6 FEET
FROM 20 TO 60 NM OUT OVERNIGHT. 32/EE

&&

.AVIATION...[18Z ISSUANCE]...MVFR TO IFR CONDITIONS THROUGH THIS
AFTERNOON FOLLOWED BY IFR CONDITIONS THROUGH EARLY THU MORNING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST
TO EAST ACROSS ALL TERMINAL SITES THROUGH MID TO LATE AFTERNOON
TODAY. SHOWERS AND THUNDERSTORMS ARE ASSOCIATED WITH A COLD FRONT
MOVING EAST ACROSS SOUTHERN MS..ATTM. PATCHY AREAS OF FG OR BR CAN
ALSO BE EXPECTED AHEAD OF THE FRONT THROUGH 00Z FRI. CEILINGS WILL
RANGE FROM 600 TO 2.5K FT THROUGH ABOUT 23Z TODAY...FOR KMOB AND
KBFM AHEAD OF THE FRONT...AND 00Z FOR KPNS. IN THE WAKE OF THE FRONT
CEILINGS WILL LOWER TO AROUND 200 FT IN LIGHT DRIZZLE AND RAIN
THROUGH 06Z THU THEN GRADUALLY LIFT TO 1.5 K FT THROUGH 18Z THU.
32/EE

.MORNING DISCUSSION...

.UPDATE...UPDATED NPW...ZFP AND PFM PRODUCTS FOR CANCELLATION OF THE
DENSE FOG ADVISORY. WIDESPREAD DENSE FOG HAS DISSIPATED AS WINDS
HAVE BEGUN TO INCREASE IN ADVANCE OF AN APPROACHING COLD FRONT.
PATCHY LIGHT FOG WILL REMAIN POSSIBLE THROUGH AROUND 9 AM IN SOME
LOCATIONS...HOWEVER. PATCHY DENSE FOG WILL BE POSSIBLE OVER THE
COASTAL WATERS OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH
AROUND 9 AM AS WELL. OTHERWISE NO CHANGES. 12/DS

&&

.SHORT TERM...TODAY THROUGH TONIGHT...COLD FRONT WILL BE MOVING
ACROSS THE REGION TODAY...PROVIDING THE FOCUS FOR WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY. TO START THINGS OFF THIS MORNING...A
DENSE FOG ADVISORY WILL CONTINUE THROUGH 8AM FOR ALL COASTAL
COUNTIES AS WELL AS STONE AND GEORGE COUNTIES OF INTERIOR SOUTHEAST
MISSISSIPPI DUE TO DENSE FOG ADVECTING INTO THE AREA OFF OF THE GULF
OF MEXICO. FARTHER INLAND...LOW CLOUDS AND FOG WILL ALSO BE
LIKELY...BUT GENERALLY LESS DENSE...ALTHOUGH THIS FOG TOO COULD BE
LOCALLY DENSE IN A FEW LOCATIONS. FOG IS EXPECTED TO DISSIPATE BY
MID MORNING AS HEATING PROVIDES BETTER ATMOSPHERIC MIXING AND WITH
THE FRONT APPROACHING FROM THE WEST. WITH REGARD TO THE SHOWERS AND
THUNDERSTORMS THAT ARE EXPECTED TODAY...MODELS INDICATE THAT
SCATTERED CONVECTION COULD BEGIN OVER MUCH OF THE FCST AREA BY
AROUND 9AM THIS MORNING...THEN BECOME MORE WIDESPREAD AND MORE
ORGANIZED BETWEEN ABOUT NOON AND 6PM THIS AFTERNOON. AS PREVIOUS
SHIFT INDICATED...THE 22/00Z NAM MODEL RUN HAS MORE OF AN IMPRESSIVE
WIND FIELD OVER THE REGION TODAY...SUGGESTING THE POTENTIAL FOR A
FEW MORE LOW TOPPED SUPERCELLS THAN PREVIOUSLY THOUGHT. MUCH OF THIS
WILL HINGE ON HOW QUICKLY THE LOW STRATUS DECK AND FOG BREAKS UP
THIS MORNING HOWEVER...AS A SLOWER EROSION COULD ACT TO LIMIT
CONVECTIVE ACTIVITY SINCE INSTABILITIES WILL ULTIMATELY BE LOWER.
THE STORM PREDICTION CENTER NOW HAS THE ENTIRE FCST AREA OUTLOOKED
WITH A SLIGHT CHANCE OF SEVERE WEATHER TODAY...BUT OUR THOUGHTS
REMAIN RELATIVELY UNCHANGED IN THAT THE GREATEST SEVERE
POTENTIAL...IF IT DOES MATERIALIZE...WILL BE OVER THE WESTERN HALF
OF THE FCST AREA FROM LATE MORNING THROUGH MID AFTERNOON. THIS IS
WEST OF INTERSTATE 65...ROUGHLY FOR AREAS NORTH OF A WIGGINS MS TO
GREENVILLE AL LINE. HELICITIES IN THE 200-300 M2/S2 RANGE...AND
SURFACE BASED CAPES OF 600-800 J/KG ARE EXPECTED IN THIS AREA. BY
LATE AFTERNOON THE PRIMARY CONVECTION AREA WILL SHIFT EAST OF
INTERSTATE 65 WITH A DIMINISHED SEVERE THREAT...ALTHOUGH A FEW
STRONG TO LOCALLY SEVERE STORMS COULD STILL BE POSSIBLE. MODE OF ANY
SEVERE WEATHER STILL APPEARS TO BE FROM BOWING FEATURES WITH
DAMAGING WINDS...ALTHOUGH A BRIEF TORNADO IS POSSIBLE...ESPECIALLY
OVER WESTERN AND NORTHWESTERN ZONES. GENERALLY WENT WITH A BLEND OF
MAV/MET MOS GUIDANCE FOR TEMPERATURE FCST FOR TODAY AND TONIGHT.
HIGHS TODAY IN THE LOW TO MID 70S MOST LOCATIONS...LOWS TONIGHT IN
THE 40S OVER INTERIOR PORTIONS OF THE FCST AREA AND IN THE LOW TO
MID 50S COASTAL ZONES. 12/DS

FOR FRIDAY THROUGH SATURDAY...FRIDAY STARTS WITH AN UPPER TROUGH
STRETCHING SOUTHWEST FROM NE CA OVER THE GREAT LAKES TO A CLOSED LOW
OVER THE AZ/MEX BORDER...WITH THE SHORTWAVE MOVING QUICKLY EAST OVER
THE SOUTHEASTERN CONUS. UPPER LEVEL HIGH PRESSURE REMAINS ENTRENCHED
OVER THE NORTHERN CARIBBEAN. THE SURFACE FRONT CROSSING THE AREA
TODAY HAS PUSHED TO THE SOUTHERN BORDER OF THE MARINE FA.

THROUGH FRIDAY...THE SW-ERN UPPER LOW BEGINS TO MEANDER EAST A BIT...
BUT NOT SIGNIFICANTLY ACCORDING TO GUIDANCE. THE SURFACE FRONT MOVES
A BIT FARTHER SOUTH...BUT GUIDANCE IS PRETTY CONSISTENT IN THE PUSH
BEING RELATIVELY SMALL...WITH A BAND OF SHOWERS OVER THE MARINE FA.
GUIDANCE IS IN PRETTY GOOD AGREEMENT WITH THE FA CLEARING OUT...SO
HAVEN'T DEVIATED SIGNIFICANTLY.

FRIDAY NIGHT...AS THE SW-ERN UPPER LOW BEGINS TO MORE QUICKLY...BUT
STILL ON THE SLOW SIDE...MOVE EAST...AM EXPECTING AN INCREASE IN
CLOUD COVER OVERNIGHT AS ISENTROPIC UPGLIDE INDUCED BLOW-OFF FROM
OVER THE SOUTHERN PLAINS STARTS TO MOVE OVER THE AREA. GUIDANCE IS
TRYING TO ADVERTISE SOME SHOWERS ALONG THE COAST...BUT WITH THE
MID-LEVEL NATURE OF THE CLOUD COVER COMING IN AND A PRETTY DECENT
DRY LAYER BELOW...AM NOT HOLDING MY BREATH...THUS WENT UNDER
GUIDANCE IN THIS RESPECT. FOR TEMPS...A BIT MORE CLOUD COVER BEING
ADVERTISED IN THE NAM IS CREATING A BIT WARM SOLUTION IN THE MET
GUIDANCE AS APPOSED TO THE GFS/MAV. HAVE LEANED TOWARDS THE GFS/MAV
SOLUTION FOR TEMPS...WITH THE 00Z ECMWF SHOWING EVEN LESS CLOUD
COVER OVER THE AREA THAN THE GFS...PLUS THE ENSEMBLES HINTING AT
OVERNIGHT TEMPS BELOW THE GFS...SO THE GFS LOOKS TO BE THE BEST
COMPROMISE.

FOR CHRISTMAS EVE...AS THE SW-ERN UPPER LOW BEGINS TO MOVE OVER THE
SOUTHERN PLAINS...THE CARIBBEAN RIDGE BEGINS TO DEFLECT IT
NORTHEAST...THOUGH NOT AS MUCH AS ONE WOULD EXPECT DUE TO THE
CONTINUED STREAM OF SHORTWAVE ENERGY OVER THE NORTHEASTERN THIRD OF
THE CONUS HELPING TO FLATTEN THE RIDGE NORTH OF THE HIGH. GUIDANCE
VARIES WITH THE HANDLING OF A SURFACE LOW TRYING TO FORM ALONG THE
SURFACE FRONT OVER THE WESTERN GULF OF MEX. MORE ORGANIZED UPPER
DYNAMICS IN THE ECMWF TRIES TO FOR THE SURFACE LOW OVER THE
NORTHWESTERN GULF...WITH THE SURFACE FRONT GETTING PUSHED TO THE
NORTH-CENTRAL GULF COAST...WHILST THE GFS/NAM DISORGANIZE THE UPPER
LOW AS IT MOVE OVER THE PLAINS...ALONG WITH KEEPING IT A BIT FARTHER
SOUTHWEST. THE RESULT IS A SURFACE LOW TRYING TO ORGANIZE OVER THE
SOUTHWESTERN GULF OF MEX/BAY OF CAMPECHE...AND THE SURFACE FRONT
REMAINING WELL SOUTH OF THE FA. LOOKING AT THE QPF
FIELDS...EVERYTHING IS AS EXPECTED...WITH THE ECMWF ADVERTISING
MEASURABLE QPF OVERSPREADING THE WESTERN QUARTER OF THE FA BY
CHRISTMAS EVE EVENING. HAVE TRIED TO USE THE GFS SOLUTION AS A
BASE...THEN CUT BACK THE MORE LOW-RES STRUCTURE OF THE QPF SHIELD
TOWARDS THE NAM. TEMPS IN PRETTY GOOD AGREEMENT...SO HAVEN'T DEVIATED
SIGNIFICANTLY FROM GUIDANCE.

.LONG TERM...(SATURDAY NIGHT ON)...CHRISTMAS EVE INTO CHRISTMAS
DAY...GUIDANCE IS ADVERTISING A PIECE OF THE SHORTWAVE ENERGY
COMBINING WITH MORE ENERGY MOVING OVER THE SW-ERN CONUS TO BEGIN
TO/ACTUALLY FORM OVER WESTERN MEX...AND THROUGH CHRISTMAS DAY...THE
ORIGINAL CLOSED LOW BECOMES DISORGANIZED AND STRETCHED AS ANOTHER
SHORTWAVE SYSTEM MOVES EAST OVER THE GREAT LAKES REGION. WITH RESPECT
TO THE SURFACE FRONT...THE ECMWF IS ADVERTISING AN OPEN SURFACE
TROUGH MOVING OVER THE FA BEGINNING BEFORE SUNRISE CHRISTMAS DAY AND
MOVE EAST OF THE AREA BY THE EVENING...DRAGGING THE SURFACE FRONT
BACK OVER AND SOUTHEAST OF THE FA. THE NAM/GFS ARE ADVERTISING SOME
NORTHWARD MOVEMENT OF THE SURFACE FRONT...BUT LEAVE IT WELL SOUTH OF
THE FA UNTIL THE STRETCHING SHORTWAVE PUSHES IT BACK SOUTH OF THE FA.
A COOL...RAINY PERIOD IS EXPECTED CHRISTMAS EVE NIGHT THROUGH
CHRISTMAS DAY...WITH ANY DELIVERY SCHEDULES BEING TAXED OVER THE
AREA OVERNIGHT.

FOR CHRISTMAS EVENING THROUGH MONDAY...THE NORTHEASTERN SHORTWAVE
DIVES SOUTHEAST OVER THE NORTHEASTERN CONUS AS THE UPPER LOW OVER
W-ERN MEX MOVES EAST...PUSHING AND BEGINNING TO TILT THE STRETCHED
SHORTWAVE OVER THE SOUTHEASTERN CONUS...PUSHING A COOLER...DRIER
AIRMASS OVER THE FA...WITH MOS ADVERTISING NEAR SEASONAL TEMPS.

FOR MONDAY NIGHT THROUGH TUESDAY...THE NEW CLOSED LOW MOVES OVER THE
SOUTHERN PLAINS AND DISORGANIZES...PASSING NORTH OF THE FA TUESDAY
DAYTIME. GUIDANCE IS ADVERTISING SOME ISENTROPIC UPGLIDE OVER THE
NORTHERN GULF COAST TO VARYING EXTENT. ECMWF AND GFS ARE ADVERTING
SOME MOISTURE MOVING OVER THE AREA......WITH A PLUME OF MOISTURE
WORKING ITS WAY NORTH OVER THE FA ON THE 300K TO 305K ISENTROPIC
SURFACE...BUT STILL DRY UNDERNEATH. HAVE CUT BACK ON THE GUIDANCE
POPS AS A RESULT.

TUESDAY NIGHT THROUGH WEDNESDAY...GUIDANCE IS ADVERTISING YET ANOTHER
SHORTWAVE MOVING SOUTHEAST OVER THE PLAINS AND PASSING NORTH OF THE
AREA...NOT ENOUGH TO BRING ANY EXTRA CHANCE FOR PRECIP TO THE AREA.
ECMWF IS ADVERTISING A PRETTY DECENT ONE PASSING...ENOUGH TO PUSH THE
AIRMASS OVER THE EASTERN CONUS SOUTH A BIT....WHILE THE GFS IS
ADVERTISING LITTLE TO NOT SOUTHWARD PUSH. WITH SKIES ON THE CLEAR
SIDE...OP GFS IS ADVERTISING A SLIGHT WARM UP DURING THIS PERIOD.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE MEDIUM RANGE GUIDANCE
CONTINUES TO ADVERTISE A VERY ACTIVE UPPER PATTERN...WITH MORE UPPER
ENERGY DIGGING A MEAN UPPER TROUGH OVER THE CONUS...AN STEADY TEMPS
WITH NO RAIN EXPECTED.

&&

.AVIATION...(20/18Z ISSUANCE)...ADVECTIVE FOG EARLY THIS MORNING
REDUCING VSBYS/CIGS TO LIFR/VLIFR CRITERIA AT TIMES THIS
MORNING...WITH SFC VSBYS ALONG SOME COASTAL LOCATIONS LESS THAN ONE
QUARTER OF A MILE. AFTER ABOUT 15Z THIS MORNING SFC VSBYS EXPECTED
TO RAISE TO MVFR CRITERIA THROUGH EARLY AFTERNOON AS THE BOUNDARY
LAYER MIXING INCREASES AS THE LOW LEVEL JET STREAM INCREASES AHEAD
OF THE APPROACHING SHORTWAVE EJECTING EAST OUT OF TEXAS. THIS
FEATURE...AND ASSOCIATED APPROACHING SFC COLD FRONT...WILL KEEP
PREVAILING MENTION OF SHOWERS AND THUNDERSTORMS FROM LATE MORNING
INTO THE MID AFTERNOON FOR MOST LOCATIONS...ENDING GRADUALLY FROM
WEST TO EAST LATE AFTERNOON AND ESPECIALLY OVERNIGHT AS THE COLD
FRONT MOVES THROUGH AND EAST OF THE REGION. EVEN WITH PCPN ENDING
TONIGHT...EXPECT IFR CIGS/VSBYS WITH FOG AND LOW CLOUDS DEVELOPING
OVERNIGHT. 12/DS

&&

.MARINE...AREAS OF DENSE FOG OVER THE NEAR SHORE COASTAL WATERS AND
BAYS WILL CONTINUE THROUGH MID MORNING. A LIGHT TO MODERATE SOUTHERLY
WIND WILL GRADUALLY INCREASE TO SMALL CRAFT CRITERIA THIS MORNING
AHEAD OF AN APPROACHING COLD FRONT. THE COLD FRONT WILL MOVE EAST
ACROSS THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA LATE THIS
AFTERNOON AND THIS EVENING...SHIFTING WINDS TO THE NORTHWEST ACROSS
THE MARINE AREA. PERIODS OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY
THE FRONTAL PASSAGE ACROSS THE MARINE AREA. WINDS ARE EXPECTED TO
DROP BELOW SCA LEVELS BY THIS EVENING...BUT WILL REMAIN NEAR SMALL
CRAFT EXERCISE CAUTION LEVELS OVER THE NEXT SEVERAL DAYS. 12/DS

&&

.FIRE WEATHER...SOUTHERLY FLOW IN THE MIXING LAYER WILL BECOME
NORTHWESTERLY TODAY AS A FRONT MOVES OVER THE AREA. THIS NORTHERLY
FLOW IS EXPECTED TO LAST OVER THE AREA THROUGH THE WEEKEND..

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  51  64  43 /  90  20  10  10
PENSACOLA   73  55  66  46 /  80  40  10  05
DESTIN      71  59  67  49 /  80  50  20  05
EVERGREEN   73  49  64  41 /  90  40  10  05
WAYNESBORO  69  43  62  40 /  90  20  10  10
CAMDEN      71  46  63  38 /  90  30  10  10
CRESTVIEW   73  54  67  46 /  80  50  20  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...AND UPPER
     MOBILE.

FL...DENSE FOG ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...DENSE FOG ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING ZONES:
     GEORGE...AND STONE.

GM...DENSE FOG ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...AND MOBILE BAY.

&&
Hazardous weather outlook, Dec 22, 6:10 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
610 AM CST THU DEC 22 2011

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-231200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
610 AM CST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...
AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

DENSE SEA FOG THAT HAD SPREAD INLAND OVER PARTS OF COASTAL ALABAMA
AND NORTHWEST FLORIDA IS DISSIPATING THIS MORNING AS WINDS BEGIN TO
PICK UP IN ADVANCE OF AN APPROACHING COLD FRONT. ANY LINGERING AREAS
OF DENSE FOG WILL DISSIPATE BY 9 AM.

A COLD FRONT WILL APPROACH THE FORECAST AREA FROM THE WEST THIS
MORNING...THEN MOVE EAST OF THE REGION LATE THIS AFTERNOON AND
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BEGIN
OVER MUCH OF THE REGION BY AROUND 9AM THIS MORNING...THEN BECOME
MORE WIDESPREAD AND MORE ORGANIZED BETWEEN ABOUT NOON AND 6PM THIS
AFTERNOON. THE STORM PREDICTION CENTER HAS ALL OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE
OUTLOOKED FOR A SLIGHT CHANCE OF SEVERE STORMS TODAY. IT APPEARS
THAT THE BEST CHANCES FOR ANY SEVERE WEATHER WILL BE OVER THE
WESTERN HALF OF THE FORECAST AREA FROM LATE MORNING THROUGH MID
AFTERNOON. THIS IS WEST OF INTERSTATE 65...OR ROUGHLY FOR AREAS
NORTH OF A WIGGINS MISSISSIPPI TO GREENVILLE ALABAMA LINE. MODEL
DATA INDICATES THAT ATMOSPHERIC PARAMETERS WILL BE SUCH THAT THE
POTENTIAL FOR BOWING FEATURES WITH DAMAGING WINDS AS WELL AS THE
POTENTIAL FOR A BRIEF TORNADO WILL BE POSSIBLE...ESPECIALLY OVER
WESTERN AND NORTHWESTERN ZONES THROUGH EARLY TO MID AFTERNOON. BY
LATE AFTERNOON THE PRIMARY AREA OF STORMS WILL SHIFT EAST OF
INTERSTATE 65 WITH A DIMINISHED SEVERE THREAT...ALTHOUGH A FEW
STRONG TO LOCALLY SEVERE STORMS COULD STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS POSSIBLE
TODAY. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
MONITOR THE DEVELOPING WEATHER SYSTEM.

GMZ630-650-655-670-675-231200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-WATERS
FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
610 AM CST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT GULF COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

DENSE SEA FOG WILL DISSIPATE OVER THE COASTAL WATERS THROUGH MID
MORNING.

A STRONG SOUTHERLY FLOW WILL DEVELOP OVER THE MARINE AREA DURING THE
DAY TODAY IN ADVANCE OF AN APPROACHING COLD FRONT. THIS INCREASE
WIND FLOW...ALONG WITH BUILDING SEAS...WILL CREATE POTENTIALLY
HAZARDOUS CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY WILL BE
IN EFFECT FROM 9AM TO 8PM TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY AFTERNOON THROUGH WEDNESDAY

SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH MUCH OF THE PERIOD AS
WINDS ARE EXPECTED TO REMAIN IN THE 15 TO 20 KNOT RANGE.

In the hours before

Special weather statement, Dec 22, 12:41 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1241 PM CST THU DEC 22 2011

ALZ052-061-MSZ076-079-221930-
WASHINGTON AL-GREENE MS-GEORGE MS-UPPER MOBILE AL-
1241 PM CST THU DEC 22 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GREENE AND
GEORGE COUNTIES IN SOUTHEAST MISSISSIPPI...SOUTHERN WASHINGTON AND
NORTHWESTERN MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 130 PM
CST...

AT 1238 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
NORTHWEST OF LUCEDALE TO 19 MILES SOUTHWEST OF LUCEDALE...AND MOVING
EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIMS CHAPEL...        SEMMES...             GULFCREST...
  CITRONELLE...         CHUNCHULA...          LEAKESVILLE...
  LUCEDALE...           MCINTOSH...           FAIRFORD...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST THURSDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

&&
Special weather statement, Dec 22, 1:09 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
109 PM CST THU DEC 22 2011

ALZ053>055-222000-
MONROE AL-WILCOX AL-CLARKE AL-
109 PM CST THU DEC 22 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MONROE...
WILCOX AND NORTHEASTERN CLARKE COUNTIES IN SOUTHWEST ALABAMA...
THROUGH 200 PM CST...

AT 106 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES
NORTHWEST OF CAMDEN TO GROVE HILL...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOYKIN...             YELLOW BLUFF...       PINE HILL...
  COY...                CATHERINE...          CAMDEN...
  WHATLEY...            GROVE HILL...         FULTON...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST THURSDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

&&
Special weather statement, Dec 22, 2:05 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CST THU DEC 22 2011

ALZ057-058-222030-
BUTLER AL-CRENSHAW AL-
205 PM CST THU DEC 22 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER AND NORTHERN
CRENSHAW COUNTIES IN SOUTHWEST ALABAMA...THROUGH 230 PM CST...

AT 201 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF GREENVILLE...OR 5 MILES EAST OF
CHAPMAN...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PETREY...             GREENVILLE...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST THURSDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

&&
Special weather statement, Dec 22, 2:31 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
231 PM CST THU DEC 22 2011

ALZ057-058-060-222100-
BUTLER AL-COVINGTON AL-CRENSHAW AL-
231 PM CST THU DEC 22 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUTLER...
NORTHWESTERN COVINGTON AND CENTRAL CRENSHAW COUNTIES IN SOUTHWEST
ALABAMA...THROUGH 300 PM CST...

AT 230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF ANDALUSIA...OR 7 MILES
NORTH OF RED LEVEL...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUTLEDGE...           PETREY...             LUVERNE...
  RED LEVEL...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST THURSDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

&&

The radar

The Eglin Afb radar (KEVX), 103 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Covington

When
December 22, 3:52 PM CST to 3:54 PM CST
Where
Covington County, 2 mi W of Beck
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.250, -86.654

Winds estimated at 60 mph downed several trees and caused minor damage to a metal barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357235.